Table of Contents
Metal-Based Drugs
Volume 2010, Article ID 207084, 11 pages
http://dx.doi.org/10.1155/2010/207084
Review Article

Hypersensitivity Reactions Associated with Platinum Antineoplastic Agents: A Systematic Review

1Oncology Unit, 3rd Department of Medicine, Sotiria General Hospital, Athens University School of Medicine, Mesogion 152, 115 27 Athens, Greece
2Department of Clinical Oncology, Yale University School of Medicine, New Haven, CT 06510, USA

Received 20 May 2010; Accepted 14 July 2010

Academic Editor: Andrea Bonetti

Copyright © 2010 Nektaria Makrilia et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Platinum-containing chemotherapy agents (cisplatin, carboplatin, oxaliplatin) have been approved in the first-line setting of numerous malignancies, such as ovarian, bladder, head and neck, colorectal, and lung cancer. Their extensive use over the last decade has led to a significant increase in the incidence of hypersensitivity reactions, which are defined as unforeseen reactions whose signs and symptoms cannot be explained by the known toxicity of these drugs. Skin rash, flushing, abdominal cramping, itchy palms, and back pain are common symptoms. Cardiovascular and respiratory complications can prove fatal. Multiple pathogenetic mechanisms have been suggested. Hypersensitivity usually appears after multiple infusions, suggesting type I allergic reactions; however, other types of hypersensitivity also seem to be implicated. Several management options are available to treating physicians: discontinuation of chemotherapy, premedication, prolonging of infusion duration, desensitization protocols, and replacement with a different platinum compound after performing skin tests that rule out cross-reactions among platinum agents.